Alert archive / Indiana / River Flood Advisories in 2011

River Flood Advisory 2, NWS Indianapolis, IN

February 16, 20114 counties in Indiana

NWS Indianapolis, IN issued this river flood advisory at Feb 16, 2011, 1:45 PM EST for 4 counties in Indiana. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Feb 16, 2011, 1:45 PM EST (18:45 UTC)
Expired
Feb 18, 2011, 1:32 AM EST
In force
36 hr
Issued by
NWS Indianapolis, IN

Counties Fountain County, IN, Parke County, IN, Vermillion County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 95 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wabash River at Covington (CVGI3).

Action stage
11 ft
Minor stage
16 ft
Moderate stage
24 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03336000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

222 
WGUS83 KIND 161845
FLSIND
FLOOD ADVISORY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
145 PM EST WED FEB 16 2011

...THE NATIONAL WEATHER SERVICE AT INDIANAPOLIS HAS ISSUED A FLOOD 
ADVISORY FOR PORTIONS OF THE FOLLOWING RIVER IN WESTERN INDIANA AND
EASTERN ILLINOIS...

  WABASH RIVER...

.NEAR BANKFULL CONDITIONS WILL OCCUR ALONG THE WABASH RIVER IN
WESTERN INDIANA FROM SATURDAY THROUGH MONDAY.  EXTENSIVE SNOW COVER
IN NORTH CENTRAL INDIANA WILL MELT QUICKLY BY FRIDAY EVENING.  THE
MELT WATER WILL PUSH THE WABASH RIVER FROM LAFAYETTE TO TERRE HAUTE
TO NEAR FLOOD STAGE.

RIVER LEVELS WILL BEGIN TO RISE STEADILY BY FRIDAY...REACHING
BANKFULL LEVELS BY MONDAY.  RAINFALL EARLY NEXT WEEK MAY PROLONG
HIGH WATER OR CAUSE MORE EXTENSIVE LOWLAND RIVER FLOODING.

LOWLAND FLOODING MAY AFFECT AGRICULTURAL...RIVER PARKS AND POSSIBLY A
FEW LOCAL RIVER ROADS.  HIGH RIVER LEVELS WILL PERSIST THROUGH 
TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...MOTORISTS SHOULD NEVER DRIVE INTO FLOOD WATER. TURN 
AROUND AND GO ANOTHER WAY. KEEP CHILDREN AWAY FROM FLOODED AREAS.  
RECREATIONAL AND AGRICULTURAL INTERESTS SHOULD REMAIN ALERT TO 
CHANGING RIVER CONDITIONS.

FOR DETAILED FLOOD INFORMATION GO TO WEATHER.GOV/IND ON THE WEB.  
FROM THE BLUE MENU BAR ON THE LEFT SIDE OF THE PAGE...CLICK ON RIVERS
AND LAKES.

&&

INC045-121-157-165-171-171845-
/O.NEW.KIND.FL.Y.0001.110216T1845Z-110218T0632Z/
/LAFI3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
145 PM EST WED FEB 16 2011

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* FLOOD ADVISORY FOR
  THE WABASH RIVER AT LAFAYETTE.
* UNTIL MONDAY.
* AT 12:30 PM WEDNESDAY THE STAGE WAS 3.3 FEET.
* BANKFULL STAGE IS 7.0 FEET.
* FLOOD STAGE IS 11.0 FEET.
* FORECAST...THE RIVER WILL RISE TO NEAR 10.5 FEET BY EARLY SATURDAY 
  MORNING.
* AT 11.0 FEET...FLOODING OF LOW AGRICULTURAL LAND BEGINS IN WESTERN 
  PART OF TIPPECANOE COUNTY.

$$

INC045-121-165-171-171845-
/O.NEW.KIND.FL.Y.0002.110216T1845Z-110218T0632Z/
/CVGI3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
145 PM EST WED FEB 16 2011

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* FLOOD ADVISORY FOR
  THE WABASH RIVER AT COVINGTON.
* UNTIL MONDAY.
* AT 10:00 AM WEDNESDAY THE STAGE WAS 7.5 FEET.
* BANKFULL STAGE IS 11.0 FEET.
* FLOOD STAGE IS 16.0 FEET.
* FORECAST...THE RIVER WILL RISE TO NEAR 15.1 FEET BY SATURDAY EARLY 
  AFTERNOON.
* AT 16.0 FEET...LOW AGRICULTURAL LANDS BEGIN TO FLOOD.  BACKYARD 
  FLOODING OF COTTAGES ON RIGHT BANK STARTS A SHORT DISTANCE UPSTREAM
  OF GAGE.  CRITICAL STAGE OF YOUNG-NEAL LEVEE IS REACHED.

$$

INC121-165-167-171845-
/O.NEW.KIND.FL.Y.0003.110216T1845Z-110218T0632Z/
/MTZI3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
145 PM EST WED FEB 16 2011

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* FLOOD ADVISORY FOR
  THE WABASH RIVER AT MONTEZUMA.
* UNTIL MONDAY.
* AT 12:00 PM WEDNESDAY THE STAGE WAS 6.4 FEET.
* BANKFULL STAGE IS 10.0 FEET.
* FLOOD STAGE IS 14.0 FEET.
* FORECAST...THE RIVER WILL RISE TO NEAR 13.6 FEET BY SATURDAY 
  EVENING.
* AT 14.0 FEET...SEVERAL HUNDRED ACRES OF BOTTOMLANDS ALONG THE RIGHT 
  BANK FROM THE MOUTH OF SUGAR CREEK TO NORTHERN EDGE OF MONTEZUMA 
  BEGIN TO FLOOD.

$$

INC121-165-167-171845-
/O.NEW.KIND.FL.Y.0004.110216T1845Z-110218T0632Z/
/CLNI3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
145 PM EST WED FEB 16 2011

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* FLOOD ADVISORY FOR
  THE WABASH RIVER AT CLINTON.
* UNTIL MONDAY.
* THERE IS NO CURRENT OBSERVED DATA.
* BANKFULL STAGE IS 14.0 FEET.
* FLOOD STAGE IS 18.0 FEET.
* FORECAST...THE RIVER WILL RISE TO NEAR 13.6 FEET SATURDAY EVENING.

$$

ILC023-033-INC153-167-171845-
/O.NEW.KIND.FL.Y.0005.110216T1845Z-110218T0632Z/
/HUFI3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
145 PM EST WED FEB 16 2011

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* FLOOD ADVISORY FOR
  THE WABASH RIVER AT TERRE HAUTE.
* UNTIL MONDAY.
* AT  1:00 PM WEDNESDAY THE STAGE WAS 4.4 FEET.
* BANKFULL STAGE IS 9.0 FEET.
* FLOOD STAGE IS 14.0 FEET.
* FORECAST...THE RIVER WILL RISE TO NEAR 12.3 FEET BY SUNDAY MORNING.
* AT 12.0 FEET...RIVER IS BANKFULL TO SLIGHTLY OVERFLOWING.  FLOODING 
  OF A FEW LOW LYING FIELDS IS IN PROGRESS.

$$

ILC033-101-INC083-153-171845-
/O.NEW.KIND.FL.Y.0006.110216T1845Z-110218T0632Z/
/HUTI2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
145 PM EST WED FEB 16 2011

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* FLOOD ADVISORY FOR
  THE WABASH RIVER AT HUTSONVILLE.
* UNTIL MONDAY.
* AT  8:00 AM WEDNESDAY THE STAGE WAS 6.7 FEET.
* BANKFULL STAGE IS 12.0 FEET.
* FLOOD STAGE IS 16.0 FEET.
* FORECAST...THE RIVER WILL RISE TO NEAR 15.3 FEET BY SUNDAY EVENING.
* AT 16.0 FEET...OLD DARWIN ROAD AND A FEW LOW RURAL ROADS BETWEEN 
  YORK AND HUTSONVILLE, ILLINOIS BEGIN TO FLOOD.  AGRICULTURAL 
  FLOODING BEGINS ALONG PORTIONS OF THE RIVER.

$$

ILC033-101-INC083-153-171845-
/O.NEW.KIND.FL.Y.0007.110216T1845Z-110218T0632Z/
/RVTI3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
145 PM EST WED FEB 16 2011

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* FLOOD ADVISORY FOR
  THE WABASH RIVER AT RIVERTON.
* UNTIL MONDAY.
* AT  1:00 PM WEDNESDAY THE STAGE WAS 5.0 FEET.
* BANKFULL STAGE IS 10.5 FEET.
* FLOOD STAGE IS 15.0 FEET.
* FORECAST...THE RIVER WILL RISE TO NEAR 13.1 FEET BY EARLY MONDAY 
  MORNING.
* AT 14.0 FEET...LOWEST AGRICULTURAL LANDS BEGIN TO FLOOD.  MAKESHIFT 
  LEVEES OFFER SOME PROTECTION.  LOWEST RURAL ROADS FLOOD.

$$

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood advisory went out at Feb 16, 1:14 PM EST, 31 minutes earlier.

Area forecast discussion, Feb 16, 1:14 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
114 PM EST WED FEB 16 2011

.UPDATE...
THE NEAR TERM SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...

WARM ADVECTION IN BROAD SOUTHWEST FLOW ALOFT WILL LEAD TO
CONTINUED WARMTH THROUGH THE END OF THE WORK WEEK. A COLD FRONT
PASSING THROUGH LATE IN THE WEEK WILL ALLOW A SLIGHT COOL DOWN FOR
THE LATTER PORTION OF THE FORECAST PERIOD. INTENSIFYING LOW
PRESSURE ACROSS THE CENTRAL U.S. NEXT WEEK MAY ALLOW FOR SEVERAL
CHANCES FOR PRECIPITATION...BUT TEMPERATURES WILL GENERALLY REMAIN
AT LEAST SLIGHTLY ABOVE NORMAL.

&&

.NEAR TERM /THIS AFTERNOON/...

BASED ON LATEST OBS...WILL INCREASE MAX TEMPS 3 TO 4 DEGREES IN
TARGETED AREAS OF CENTRAL AND SOUTHWEST CWA. ELSEWHERE FORECAST
SEEMS TO BE HOLDING UP.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
FORECAST FOCUS IS ON POPS THROUGH THE PERIOD. MODELS ARE IN GOOD
AGREEMENT ON PATTERN...BUT NOT SO MUCH ON QPF. GENERALLY PREFERED
THE DRIER NAM AS IT HAD THE BACKING OF THE ECMWF AND INITIALIZATION
OF VERTICAL PROFILE OF MOISTURE WAS BETTER. FOR WHATEVER REASON GFS
IS OVERDOING LOW LEVEL AND MID LEVEL MOISTURE WHEN COMPARED TO
SURROUNDING SOUNDINGS BY VERY SHORTLY INTO THE FORECAST.

FOR STARTERS THROUGHOUT THE SHORT TERM THERE IS LITTLE TO NOTHING IN
THE WAY OF UPPER FORCING OVER THE AREA. INSTEAD WILL HAVE TO
DIAGNOSE FORCING OF A MORE MESOSCALE NATURE IN THE WAY OF ISENTROPIC
LIFT AND FRONTOGENESIS.

FOR TONIGHT GUIDANCE NUMBERS ARE DRY. SOME ISENTROPIC FORCING BEGINS
ESPECIALLY ACROSS THE NORTH BUT SOUNDINGS STILL LOOK TOO DRY ALOFT
FOR MEASURABLE PRECIPITATION. WITH SATURATION OCCURRING IN THE
LOWEST LEVELS ACROSS THE NORTH AND JUST A LITTLE BIT OF VERTICAL
MOTION IN THE LOW LEVELS THOUGH...COULD SEE SOME DRIZZLE SO INCLUDED
A CHANCE FOR DRIZZLE. WITH WINDS UP AROUND 10 KTS DO NOT EXPECT FOG
TO OCCUR SO REMOVED IT.

FOR THURSDAY ONLY THE GFS IS BRINGING IN ANY QPF AND GUIDANCE
NUMBERS FOR BOTH MAV AND MET ARE DRY. HOWEVER THERE IS ISENTROPIC
FORCING IN PLACE WITH A 40 TO 55KT LOW LEVEL JET TRAVERSING THE
AREA. WITH THAT LOW LEVEL JET SHOWING UP IN BOTH NAM AND GFS COULD
NOT SEE GOING DRY AND THUS LEFT PREVIOUS FORECAST OF 30 POP GOING.

THURSDAY NIGHT INTO FRIDAY A DECENT BAND OF FRONTOGENESIS MOVES
THROUGH ALONG WITH THE COLD FRONT. BY THIS POINT MOISTURE SHOULD
HAVE INCREASED ON THE NOSE OF THE AFOREMENTIONED LOW LEVEL JET AND
THUS WILL KEEP THE CHANCE POPS GOING. MODELS NOT PRODUCING A LOT OF
QPF AND WITH MAV GUIDANCE NUMBERS ONLY A SLIGHT CHANCE AT BEST DO
NOT WANT TO RAISE FROM THE INHERITED 40 BUT WILL NOT CUT EITHER. ON
FRIDAY HAVE TRENDED DOWN POPS IN THE NORTHWEST AS FRONT MAY BE NEAR
OR THROUGH THERE BY 12Z. BY FRIDAY NIGHT ALL FORCING HAS MOVED OUT
OF THE AREA SO WILL BE DRY.

SHOULD ALSO MENTION BRIEFLY CONSIDERED ADDING THUNDER TO THURSDAY
AFTERNOON AND NIGHT BASED ON STRENGTH OF LOW LEVEL JET AND SHEAR BUT
WITH LACK OF ANY APPRECIABLE INSTABILITY DECIDED AGAINST IT AT THIS
TIME.

AS FAR AS TEMPERATURES ARE CONCERNED...GENERALLY USED A MODEL
CONSENSUS AS GUIDANCE AND MODEL TEMPERATURES WERE PRETTY CLOSE.
RAISED LOWS A FEW DEGREES FOR TONIGHT WITH STRONG LOW LEVEL JET AND
CLOUD COVER AND LOWERED TEMPERATURES A COUPLE DEGREES FOR THURSDAY
AS IT WOULD BE DIFFICULT TO GET TO THE MID 60S IN FEBRUARY WITHOUT
MUCH IN THE WAY OF SUNSHINE EVEN WITH WARM ADVECTION. THURSDAY NIGHT
LOWS CLOSE TO WET BULB TEMPERATURES.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...

EXTREME MODEL DISCREPANCIES WITH RESPECT TO POSITIONING OF MAJOR
FEATURES OVER THE WEEKEND INTO LATE NEXT WEEK. WITH THIS IN
MIND...LEANED HEAVILY ON ENSEMBLE MEAN NUMBERS ACROSS THE BOARD.
THIS RESULTED IN A LOT OF 30 POPS...LOWER THAN HPC AT MANY
TIMES...AND TEMPS IN THE 40S TO THE MID 50S...NEAR HPC NUMBERS.

&&

.AVIATION.../DISCUSSION FOR THE 18Z TAFS/...

SKIES SCATTERED AT MIDDAY TODAY ACROSS CENTRAL INDIANA BUT
SCATTERED TO BROKEN DECKS ACROSS WESTERN ILLINOIS WILL MOVE INTO
CENTRAL INDIANA LATE THIS AFTERNOON OR EARLY EVENING. EVEN STILL
THESE DECKS ARE AT OR ABOVE 4000 FEET. POSSIBLE ISSUES IN
FORECAST PERIOD ARE DEVELOPMENT OF STRATUS DECK BELOW 2000 FEET AS
40+ DEGREE DEWPOINT AIR OVERSPREADS COLD AND OR SNOW COVERED
GROUND. SUCH DECKS HAVE BEEN SPREADING NE ACROSS WESTERN MISSOURI.
NAM MODEL SOUNDINGS SUGGEST THIS POSSIBILITY AFTER 171500 SO LATER
ISSUANCES MAY NEED TO ADJUST. OTHER POSSIBILITY MAY BE LLWS AFTER
170900 AS WINDS STRENGTHEN BUT STILL A QUESTION WHETHER SUFFICIENT
MIXING TO PRODUCE THIS. FOR NOW HAVE INCLUDED GUSTINESS 170900 AND
BEYOND.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...NIELD
NEAR TERM...JK
SHORT TERM...CP
LONG TERM....NIELD
AVIATION...TUCEK
Hazardous weather outlook, Feb 16, 4:59 AM EST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
459 AM EST WED FEB 16 2011

INZ021-028>031-035>049-051>057-060>065-067>072-171000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
459 AM EST WED FEB 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 1:45 PM ESTRiver Flood AdvisoryINDFountain, Parke, Tippecanoe, Vermillion, Warren36 hr
Feb 16, 1:45 PM ESTRiver Flood AdvisoryINDParke, Vermillion, Vigo36 hr
Feb 16, 1:45 PM ESTRiver Flood AdvisoryINDParke, Vermillion, Vigo36 hr
Feb 16, 1:45 PM ESTRiver Flood AdvisoryINDSullivan, Vigo36 hr
Feb 16, 1:45 PM ESTRiver Flood AdvisoryINDKnox, Sullivan36 hr
Feb 16, 1:45 PM ESTRiver Flood AdvisoryINDKnox, Sullivan36 hr

Nearby

River Flood Advisories in Indiana, 2011Every river flood advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.